What You Should Know About Narcan

Ellen Diamond, (2021, August 28). What You Should Know About Narcan. Psychreg on Neuropsychology. https://www.psychreg.org/know-about-narcan/

Reading Time: 3 minutes

The current opioid overdose crisis in the US is worrisome. Research has shown that accidental opioid overdose deaths are on the rise. According to https://www.hhs.gov/opioids/, 70,630 people died from a drug overdose in the year 2019, 10.1 million people misused opioids in 2020 and approximately 1.6 million people had an opioid use disorder in the same year. These numbers are alarming and cannot be ignored. 

Excessive consumption of opioid drugs can be fatal. This is because these drugs are depressants, and they cause calming effects and pain relief for patients who desperately need them. Unfortunately, they can also cause respiratory failure. 

So many cases of opioid users taking an overdose, falling asleep, and never waking up have been reported. The patient falls into an unresponsive state, blood pressure drops significantly, the lips turn blue and the skin becomes pale. If you witness such symptoms in a person who has recently consumed opioids, ensure that they get medical treatment as quickly as possible. 

One thing you should know is that there is a medication that can reduce fatalities arising from an opioid overdose. Narcan is a life-saving drug that is credited for saving lives that would otherwise be lost in the US. 

What is Narcan?

Naloxone, better identified by its brand name narcan, is a medication that is prescribed as an emergency treatment for suspected opioid overdose. Since its approval in the US in 1971, the drug has made it possible to resuscitate, rescue, and reverse the effects of an opioid overdose. 

Here are three important things to know about Narcan:

Narcan is an opioid antagonist

Narcan is an opioid antagonist. It works by attaching itself to an opioid receptor and as a result, blocks and reverses the effect of other opioids. Once a patient takes either through an injection to a vein, or through a nasal spray, normal breathing is rapidly restored and the patient who was in an unresponsive state due to overdosing wakes up in a period of fewer than two minutes after receiving a single dose of Narcan. 

It is important to note that the patient will require further medical attention after resuscitation and also addiction care but, Narcan is a potentially life-saving solution and the first step towards healing and recovery.  

Narcan is widely available

Narcan is not only affordable but widely available too. The Narcan nasal spray can be purchased directly from any leading pharmacy with a doctor’s prescription. However, in some states, you can get Narcan from the pharmacy without a doctor’s prescription.

The nasal spray is easy to use and in the event of an emergency, a non-medical professional can simply administer the dosage at home or in the community.  For the injectable naloxone, however, the procedure must be carried out by a medical professional. Be sure to read all the products instructions and check the expiry dates before administering them to your loved one. 

Always take the necessary precautions when giving Narcan

Narcan works fast to reverse the effects of an opioid overdose for about 90 minutes. Since opioids remain in the body for much longer than that, your loved one may still experience the effects of overdosing once the Narcan wears off. 

Make sure that you call 911 immediately so that the patient can receive medical attention. It is also important to make sure that you do not leave the patient unattended after receiving the Narcan dose. Monitor them closely from the time they receive the Narcan dose to make sure that their breathing doesn’t slow down or stop.  


Ellen Diamond did her degree in psychology at the University of Edinburgh. She is interested in mental health and well-being.


Disclaimer: Psychreg is mainly for information purposes only. Materials on this website are not intended to be a substitute for professional advice, diagnosis, medical treatment, or therapy. Never disregard professional psychological or medical advice nor delay in seeking professional advice or treatment because of something you have read on this website. Read our full disclaimer here

Source